question-icon

Suggest Treatment For Constipation While Taking Remeron

default
Posted on Wed, 19 Oct 2016
Question: I started remeron last April. I recently was having difficulty sleeping with constipation. My doctor decided to take me off the Remeron. I was taking 7.5mg by mouth everynight. My doctor decreased it by half. I took the half for 5 days. I was then taken off of it completely. I am now having terrible withdrawals. I feel terrible. I am anxious, nervous, and up all night. I talked with my doctor and she wants me to start Lexapro. I took my first dose this AM of 5mg. I am going out of my mind. What should I do?

doctor
Answered by Dr. Dr. Matt Wachsman (45 minutes later)
Brief Answer:
remeron? really?

Detailed Answer:
Ok, remeron is an anti-depressant. It is not active on the gut. If it were, the hormone it raises, serotonin, causes diarrhea (serotonin syndrome). Other drugs are more likely to cause constipation. Indeed, hydrocodone or oxycodone are each very likely to cause the constipation, withdrawal etc. There are a lot of treatments for constipation. These include changes in diet, stool softeners, bulking agents and others. It is a bit random to say remeron is the cause and not either other medicines or other medical conditions like diabetes.

Certainly being off of an anti-dperessant could trigger depression. The timing of it is very variable and mostly does not occur. BUT a drug with a similar action, lexapro, (or also paxil, prozac, luvox, celexa, or zoloft or others) would be less likely. The sleep effect is likely to be treated in about ONE DAY on most antidepressants used to replace remeron. There are a lot of drugs that could treat constipation, too.
So, lexapro is likely to have some beneficial effects (like on sleep) first day. It's total effect would take most of a month to know if it is going to work.

But the previous drug with something to treat constipation is another option.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4207 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Constipation While Taking Remeron

Brief Answer: remeron? really? Detailed Answer: Ok, remeron is an anti-depressant. It is not active on the gut. If it were, the hormone it raises, serotonin, causes diarrhea (serotonin syndrome). Other drugs are more likely to cause constipation. Indeed, hydrocodone or oxycodone are each very likely to cause the constipation, withdrawal etc. There are a lot of treatments for constipation. These include changes in diet, stool softeners, bulking agents and others. It is a bit random to say remeron is the cause and not either other medicines or other medical conditions like diabetes. Certainly being off of an anti-dperessant could trigger depression. The timing of it is very variable and mostly does not occur. BUT a drug with a similar action, lexapro, (or also paxil, prozac, luvox, celexa, or zoloft or others) would be less likely. The sleep effect is likely to be treated in about ONE DAY on most antidepressants used to replace remeron. There are a lot of drugs that could treat constipation, too. So, lexapro is likely to have some beneficial effects (like on sleep) first day. It's total effect would take most of a month to know if it is going to work. But the previous drug with something to treat constipation is another option.